Kentucky, 2010

Flash Flooding in Kentucky, July 21, 2010

July 21, 2010 · NWS ILN · 2 events in 2 counties and zones

Heavy rainfall moved over portions of Kentucky during the late afternoon and into the early hours of July 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Heavy rainfall moved over portions of Kentucky during the late afternoon and into the early hours of July 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 21, 2:58 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 21, 2:58 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT WED JUL 21 2010

.SYNOPSIS...
ACTIVE SUMMERTIME PATTERN CONTINUES FOR THE GREAT LAKES WITH VERY
MOIST AIRMASS IN PLACE WITH MANY DISTURBANCES PASSING THROUGH THE
SEASONABLY FAST FLOW.

&&

.NEAR TERM /THROUGH TONIGHT/...
WILL CONTINUE TO HOLD ONTO FLASH FLOOD WATCH ACROSS NRN KY/FAR SRN
OHIO...DESPITE TREND IN MANY DETERMINISTIC MODEL RUNS TO SHOW
THINGS DRYING A BIT OVERNIGHT. ENOUGH DATASETS /NAMELY HI-RES
ARW/NMM FROM NCEP AND ALSO 3KM HRRR/ CONTINUE TO DEVELOP
CONVECTION OVER NRN KY THROUGH THIS EVENING TO WARRANT KEEPING
THE WATCH. OBSERVATIONAL DATASETS INCLUDING VISIBLE SATELLITE AND
SURFACE OBSERVATIONS CERTAINLY INDICATE BOUNDARY AND CONVERGENCE
REMAINS IN WEAK FASHION FROM CURRENT NRN KY SCATTERED CONVECTION
ALL THE WAY BACK INTO CNTL IL WHERE CONVECTION CONTINUES TO SLOWLY
ORGANIZE. THIS IS IN AN AXIS OF VERY IMPRESSIVE MOISTURE
POOLING...WITH PWAT IN EXCESS OF 2 INCHES. VERY HIGH FREEZING
LEVELS AND MOIST ADIABATIC MID LEVEL LAPSE RATES SUGGEST STORMS
WILL CONTINUE TO HAVE WARM RAIN PROCESSES. STORMS LATE THIS
AFTERNOON AND EVENING ALSO COULD HAVE SEVERE THREAT...WITH MLCAPE
IN EXCESS OF 2000 J/KG COUPLED WITH EFFECTIVE SHEARS IN EXCESS OF
35 KT UNDERNEATH RATHER FAST MID-UPPER LEVEL TROPOSPHERIC FLOW. IN
ADDITION...RATHER BUOYANT 0-3KM LAYER /CAPES IN EXCESS OF 150
J/KG/ AND WEAK LOW LEVEL SHEAR SUGGEST A FEW STORMS MAY HAVE THE
ABILITY TO MAINTAIN LOW LEVEL MESOS/BRIEF TORNADO THREAT...BUT
WOULD LIKE TO SEE OVERALL FLOW/HELICITY IN THE 0-1KM LAYER A
LITTLE STRONGER TO BE TOO CONCERNED ABOUT THIS. A FEW STORMS THIS
AFTERNOON THOUGH HAVE SHOWN SOME TENDENCY FOR BRIEF/WEAK ROTATION. WET
MICROBURSTS WILL CONTINUE TO BE A POSSIBILITY WITH WATER LOADED
CORES...AND IF STORMS CAN ORIENT INTO N-S SEGMENTS...THE WESTERLY
LOW LEVEL SHEAR VECTOR MAY ALLOW COLD POOL TO MAINTAIN AND BRIEF
BOWING SEGMENTS. SO PLENTY ON OUR PLATES THROUGH THIS EVENING. DO
EXPECT AT SOME POINT THIS EVENING THAT STORMS WILL BECOME MORE AND
MORE SCATTERED...BUT HAVE LEARY EYE ON FAR SWRN CWA /MAINLY SERN
IN/ WHERE CONVECTION MAY TEND TO BUBBLE MOST OF NIGHT AS IT BEGINS
TO FEEL LOW LEVEL JET DOWNSTREAM OF MID-CONUS STRONG DISTURBANCE.
CERTAINLY A TYPE OF SITUATION THAT COULD EVOLVE INTO MESOSCALE
BACKBUILDING OVER INDIANA AS THE EVENING/NIGHT WEAR ON.

ALSO A WEAK COLD FRONT TIED TO NERN CONUS SHORT WAVE WILL FOCUS
SCATTERED CONVECTION INTO THE EVENING HOURS. WILL NEED TO ACCOUNT
FOR THIS A BIT AS WELL. THIS IN A STRONGER FLOW/DEEPER SHEAR
REGIME SO THIS COULD BE SEVERE AT SOME POINT TOO.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
THE STRONG DISTURBANCE EJECTING INTO THE WESTERN GREAT LAKES ON
THURSDAY MORNING WILL CONTINUE TO DRIVE AN INCREASING LOW LEVEL
JET/MOISTURE TRANSPORT SIGNAL INTO IL/IN THROUGH THE DAY AND THIS
SHOULD SUPPORT AN ORGANIZING BAND OF SHOWERS/STORMS INTO PORTIONS
OF WESTERN FORECAST AREA. CONFIDENCE DETERIORATES ON HOW FAR THIS
CONVECTION MAKES IT INTO OUR AREA...SO FOR RIGHT NOW HAVE KEPT
MENTIONS MAINLY WESTERN 2/3RDS OF FORECAST AREA. WITH MAIN
DYNAMIC/THERMODYNAMIC SIGNAL REMAINING WELL TO NORTH/WEST...DON/T
EXPECT A SOLID LINE OF STORMS TO CROSS THE AREA...BUT AGAIN..WITH
SUCH IMPRESSIVE MOISTURE AROUND CAN/T RULE ANYTHING OUT.

THIS STRONG LOW LEVEL JET/MOISTURE TRANSPORT SIGNAL DRIVES ACROSS
MICHIGAN AND UP STATE NEW YORK THURSDAY AFTERNOON/NIGHT AND SHOULD
KEEP ACTIVITY TIED TO THE NORTH OF THE LOCAL AREA. COULD NOT
HOWEVER GO COMPLETELY DRY IN WARM SECTOR OF THIS SYSTEM AS
HEAT/HUMIDITY/CAPE WILL BE HIGH AND THERE MAY BE MCS OUTFLOW INTO
NRN/CNTL OHIO THAT KEEPS THREAT OF STORMS ACROSS THE AREA. OVERALL
THOUGH...DON/T EXPECT MUCH ACTIVE WEATHER IN THE AREA AS THIS
SHOULD BE FOCUSED NORTH/EAST.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A BROAD UPPER RIDGE WILL REMAIN IN PLACE OVER THE EASTERN CONUS ON
FRIDAY...WITH A WEAK FRONTAL BOUNDARY AND ASSOCIATED MOISTURE DRAPED
ACROSS THE LOWER GREAT LAKES PARALLEL TO THE UPPER FLOW. THOUGH MOST
MOISTURE IS PROGGED TO STAY NORTH OF THE ILN AREA...WENT WITH A LOW
CHANCE FOR THUNDERSTORMS SINCE CONVECTION MAY STILL DEVELOP IN A
MODERATELY UNSTABLE AIRMASS COUPLED WITH RELATIVELY FAVORABLE WIND
FIELDS. WENT BELOW GUIDANCE FOR HIGH TEMPERATURES DUE TO SLIGHT
COOLING EFFECTS OF MOIST GROUND...THOUGH READINGS SHOULD STILL REACH
THE LOWER 90S.

FRONTAL ZONE WILL BEGIN TO SAG SOUTH FROM THE GREAT LAKES ON
SATURDAY...AND THEN TRAVEL ACROSS THE ILN AREA ON SUNDAY...REQUIRING
A CHANCE OF THUNDERSTORMS BOTH DAYS. HIGH PRESSURE MOVING DOWN FROM
THE NORTHWEST MAY BRING A PERIOD OF DRY WEATHER MONDAY THROUGH
WEDNESDAY.

VERY WARM TEMPERATURES WILL PERSIST ON SATURDAY AHEAD OF THE
FRONT...WITH HIGHS IN THE LOWER 90S EXPECTED. HIGHS CLOSE TO NORMAL
IN THE MID AND UPPER 80S ARE FORECAST FOR SUNDAY THROUGH TUESDAY.
SOUTHERN LOCATIONS MAY REACH 90 AGAIN NEXT WEDNESDAY WHEN A
SOUTHERLY FLOW DEVELOPS ON THE WEST SIDE OF THE HIGH.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
CONVECTIVE BOUNDARY REMAINS ACROSS SOUTHERN FORECAST AREA THIS
AFTERNOON. EARLY STRATUS DECK HAS SCATTERED OUT OR LIFTED TO VFR
AT TAF SITES EARLY THIS AFTERNOON. CU FIELD SHOULD DEVELOP THIS
AFTERNOON WITH SCATTERED THUNDERSTORMS DEVELOPING THROUGH LATE
AFTERNOON. EXPECT BEST CHANCE OF SHOWERS/THUNDERSTORMS TO BE AT
KCVG/KLUK THIS AFTERNOON. HIGH MOISTURE CONTENT IN LOWER LEVELS OF
ATMOSPHERE CONTINUES AND HAVE INCLUDED IFR/MVFR VISIBILITIES IN
FOG AT KLUK...KCVG AND KILN FOR TOMORROW MORNING. CU FIELD WILL
DEVELOP AGAIN THURSDAY. PLACEMENT OF ANY CONVECTION ON THURSDAY DIFFICULT
TO DETERMINE AT THIS TIME.

OUTLOOK...BEST CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR OHZ078-079-
     081-088.
KY...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ089>100.
IN...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR INZ075-080.

&&

SYNOPSIS...BINAU
NEAR TERM...BINAU
SHORT TERM...BINAU
LONG TERM...CONIGLIO
AVIATION...PARKER
Hazardous weather outlook, Jul 21, 4:01 AM EST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
501 AM EDT WED JUL 21 2010

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>074-077-080-082-220915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
HIGHLAND-PIKE-
501 AM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY.
A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HOT AND HUMID CONDITIONS ARE EXPECTED FRIDAY AND SATURDAY. HEAT
INDICES ON FRIDAY MAY APPROACH 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

INZ075-080-KYZ089>100-OHZ078-079-081-088-220915-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLERMONT-BROWN-ADAMS-SCIOTO-
501 AM EDT WED JUL 21 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION TO THE HEAVY RAIN THREAT...A FEW THUNDERSTORMS MAY BE
CAPABLE OF PRODUCING DAMAGING WINDS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HOT AND HUMID CONDITIONS ARE EXPECTED FRIDAY AND SATURDAY. HEAT
INDICES ON FRIDAY MAY APPROACH 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 21, 3:22 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT WED JUL 21 2010

KYZ099-100-212115-
MASON KY-LEWIS KY-
422 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WILL AFFECT WESTERN LEWIS AND MASON COUNTIES
THROUGH 515 PM EDT...

AT 413 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
TUCKAHOE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WASHINGTON...MAYSVILLE
AND LEWISBURG.

ALSO...MURPHYSVILLE...SOMO...MAYS LICK...PEED...FLEMING-MASON COUNTY
AIRPORT...ORANGEBURG AND HELENA ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3843 8357 3844 8359 3850 8360 3850 8363
      3853 8364 3847 8384 3847 8386 3865 8397
      3872 8384 3858 8367 3843 8351 3842 8353

BINAU
Special weather statement, Jul 21, 4:05 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EDT WED JUL 21 2010

KYZ092-093-096-097-212200-
CAMPBELL KY-KENTON KY-PENDLETON KY-BRACKEN KY-
505 PM EDT WED JUL 21 2010

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRACKEN...
NORTHEASTERN PENDLETON...KENTON AND CAMPBELL COUNTIES THROUGH 600 PM
EDT...

AT 459 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR ASPEN
GROVE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BUTLER.

ALSO...CAMPBELL COUNTY LAKE...MORNING VIEW...GRANTS LICK...
CALIFORNIA...GUBSER MILL...PEACH GROVE...IVOR AND GREENWOOD ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3897 8461 3905 8451 3904 8439 3897 8429
      3896 8430 3893 8426 3888 8424 3881 8423
      3878 8410 3877 8406 3867 8431

BINAU

The radar

The Cincinnati radar (KILN), 71 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Kenton

When
July 21, 4:45 PM EST to 6:00 PM EST
Where
Kenton County, 1 mi S of Covington to 1.27 mi SE of Covington
Cause
Heavy Rain
Property damage
$1,000
Reported by
Insurance Company
Coordinates
39.056, -84.500

About three feet of water covered an intersection due to heavy rainfall.

Flash Flood, Campbell

When
July 21, 5:55 PM EST to 6:20 PM EST
Where
Campbell County, 3 mi N of Alexandria to 1.64 mi S of Silver Grove
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.013, -84.380

Part of Lower Tug Fork Road was washed away by flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245609, 245610.